The following article requires a subscription:



(Format: HTML, PDF)

Purpose: The present study investigates the pattern and predictors of treatment-emergent adverse drug reactions (ADRs) in children diagnosed with epilepsy.

Methods: We conducted prospective observational study in a tertiary care teaching hospital on 277 epileptic children. Antiepileptic drug (AED)-associated ADRs, demographic and clinical characteristics, AED regimen, and so on were recorded. Causality, severity, and preventability were performed by World Health Organization-Uppsala Monitoring Center scale, Hartwig's severity scale, and Schumock and Thornton questionnaire, respectively.

Results: Of the enrolled population, 53% children had symptomatic epilepsy, and 51% were in 5- to 10-year age group. More than two-thirds of children were on monotherapy, with phenytoin (n = 176, 63.5%) being the most common AED. Three hundred fifty-three AED-related ADRs were recorded in 175 children (63.2%). Poor scholastic performance (19%) was the most common ADR, followed by gum hypertrophy (13.3%), headache (10.2%), behavioral problems (5.7%), drowsiness (5.7%), and others. Two hundred sixteen ADRs were probable, and 126 ADRs were possible. Severe ADRs were noted in 6 children. Girls (odds ratio [OR], 1.93; 95% confidence interval [95% CI], 1.07-3.45; P = 0.03), children with secondary epilepsy (OR, 3.31; 95% CI, 1.76-6.23; P <= 0.001), children older than 5 years (5-10 years; OR, 6.28; 95% CI, 2.79-14.12; P <= 0.001), and those older than 10 years (OR, 9.04; 95% CI, 3.69-22.17; P <= 0.001) were found to be at higher risk of experiencing ADRs.

Conclusions: Monotherapy was the preferred treatment. Phenytoin was the most common ADR causative agent. Female sex, symptomatic epilepsy, and older age (> 5 years) were found to be associated with higher probability of ADR development.

Copyright (C) 2013 Wolters Kluwer Health, Inc. All rights reserved.